Respiratory Therapist/One-sided shortness of breath
I've been suffering from intense health anxiety in the last months, which got me overly stressed.
In the past 2 months, I've had chest a dull chest pain behind my ribs on the right of my sternum (under the 3rd rib) that comes and goes. It feels like a burning ache, other times it's more pulsing. Once in a while when I eat, I feel a little pain when swallowing (but most times not). The chest pain seems to get better when I breathe in deeply a few times.
I also noticed a shortness of breath that seems to be in my right lung, although I'm not sure, sometimes if feels in my left. This shortness of breath is obvious mostly when I lean my body to the right and I take a deep breath (my right shoulder goes down). Sometimes when I take more deep breaths or I change the positions of my arms and shoulders it seems to loosen up and I can breathe fully.
I breathe just fine when lying on my back or standing straight. I didn't notice shortness of breath when making effort (running), but I rarely exercise. I also breathe fine lying on both sides.
I'm not sure if this is anxiety-related or muscular. My main fear is that it might be a paralyzed diaphragm. Does this sound like a paralyzed diaphragm? I've read that I should be having trouble to breathe when lying flat on my back but I don't have any trouble at all.
Also, I burp normally and once when I drank water too fast I felt my diaphragm hurting intensely and I felt it on both sides.
Thank you for your help.
It sounds to me that it could be either muscular or possibley gerd. First of all try sleeping on 2 pillows elevated. I also suggest you try taking Prilosec which they sell over the counter. However Prilosec takes 24 hours to work. You take it for 14 days,and see if that helps. You could for now try taking Pepcid 20mg. also over the counter which works. Stay away from spicy foods. It also can be anxiety related. Try not to focus so much on it. If you are short of breath or feel a heaviness in the chest then that's a different story. also if you are a smoker stop.But since you say drinking water too fast makes it hurt, it may very well be gastic reflux. If it continues after the Pepcid or Prilosec, you might consider seeing a gastro enterologist to rule out gastric reflux, which also can come from stress. Try some relaxation techniquest. feel free to email again karel